Mississippi, 2016

Drought in Mississippi, August 9 to 31, 2016

August 9 to 31, 2016 · NWS MEG · 1 event in 1 county or zone

Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MEG wrote it up.

Abnormally dry weather continued into the month of August leading to moderate(D2) to extreme(D3) drought conditions over portions of North Mississippi. A semi-permanent upper ridge of high pressure resulted in little rainfall which continued the drought conditions. Some rainfall toward the end of the month started to alleviate drought conditions in several counties. The drought continued stress on crops including corn and soybeans which led to lower yields. In addition, the drought caused river and lake levels to be at low levels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Aug 9, 5:29 AM CST, 31 minutes earlier.

Area forecast discussion, Aug 9, 5:29 AM CST, 31 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
629 AM CDT TUE AUG 9 2016

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 311 AM CDT TUE AUG 9 2016/

Currently the Midsouth was rain free...with clear skies across
the west and north...and mostly cloudy to cloudy skies over the
south and east. Temperatures early this morning were mainly in the
low to mid 70s...with upper 70s to low 80s in the Memphis metro.
Winds were light or calm...and a few locations were reporting
light fog.

Today through Thursday...weak surface up to 850MB low pressure
over southern Alabama will migrate slowly northwestward through
the period...with model agreement taking it to the ARKLAMISS by
Thursday. Shower and thunderstorm coverage will also expand with
the low migration...reaching the eastern periphery of the Memphis
metro today and crossing into Arkansas tomorrow. Have increased
pops to likely this afternoon over northeast Mississippi were best
surface convergence will lie. Coverage will diminish
diurnally...roughly by mid evening tonight but may very well
linger deeper into the night tomorrow as the center moves closer.
Temperatures through the period will top out in the low and mid
90s with heat indices in the 100F to 105F range. Heat headlines
will be close in the Delta. Models indicate afternoon dewpoints
in the 75-77F range Wednesday and Thursday...but thicker cloud
cover may be enough to ward off an advisory.

Friday through Tuesday...the aforementioned broad area of low
pressure will be aided by a slow approaching cold front this
period. The two features will keep the Midsouth mostly cloudy with
continued rain chances...especially east of the Mississippi
River. Localized flash flooding will be a concern based off the
anticipated slow movement of activity...and PW's forecasted to be
at or exceeding 2.5 inches. Have added this threat in the morning
HWO. Kept temperatures a couple of degrees below normal this
period with heat indices falling back into the mid and upper 90s
by Sunday. Rain chances will start diminishing Monday night into
the middle of next week as the front shifts east and upper level
heights build over the Ozarks.

JAB

&&

.AVIATION...12Z TAFs

Winds will remain light...generally less than 6kt across the
midsouth today...weakening even more tonight. Predominant
direction will be from the northeast. Expect clouds to increase
this afternoon area wide but cigs should remain VFR. Included VCTS
at TUP after 18z...coverage and intensity should diminish after
sunset.

30

&&

.MEG Watches/Warnings/Advisories...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 9, 2:06 AM CST, 3 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
306 AM CDT TUE AUG 9 2016

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-101015-
ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-
COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-
DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-
HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-
LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-
PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-
RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-
TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA-
306 AM CDT TUE AUG 9 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

HEAT INDEX VALUES WILL APPROACH 105 DEGREES WEDNESDAY THROUGH
FRIDAY OVER THE DELTA REGION OF THE MID-SOUTH.

SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE ACROSS THE MID-SOUTH
MUCH OF THE WEEK. THE POTENTIAL FOR HEAVY RAIN/LOCALIZED FLASH
FLOODING WILL INCREASE FRIDAY THROUGH THE WEEKEND...ESPECIALLY
EAST OF THE MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 drought. Local standard time, as filed.

Drought, Lafayette

When
August 9, 6:00 AM CST to August 31, 11:59 PM CST
Where
Lafayette forecast zone
Reported by
Drought Monitor
Coordinates
34.357, -89.485 (the zone’s center; the record gives no point)

Severe (D2) drought conditions developed by the middle of August and continued through the end of the month.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2016Every state in 2016This day in weather historyWarnings in Mississippi, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653403.